Dangers of Hydrocodone Potentiators
For people who are searching for ways to potentiate hydrocodone, it’s extremely important to understand the risks and dangers of hydrocodone potentiators. Hydrocodone abuse on its own is dangerous, and when you potentiate hydrocodone, you’re raising all of the risks even more.
The following provides an overview of what it means to potentiate hydrocodone, as well as outlining the dangers of hydrocodone potentiators.
Hydrocodone can be prescribed as a single-ingredient medication, but more commonly it’s given to patients in combination drugs such as Vicodin and Lortab. Hydrocodone is combined with acetaminophen and ibuprofen to improve its effectiveness in these combination drugs.
Because of how hydrocodone is believed to interact with the central nervous systems’ opioid receptors, people can feel high when they use this and other opioids, particularly when they take high doses. An opioid high from prescription pain medicines can include euphoria, relaxation, and feelings of well-being.
This can trigger a cycle of addiction in some users, and they may find other ways to abuse the drug once they’ve developed a tolerance and no longer feel the effects as much.
For example, people may abuse extended-release hydrocodone by crushing it and dissolving it so they can inject it and get the effects all at once. Hydrocodone can also be abused by crushing it and snorting it, although pill makers have been working on ways to develop products that protect against this kind of abuse.
Abusing hydrocodone can lead to an overdose because of respiratory depression, and if hydrocodone is included in medication with acetaminophen, it can cause liver damage or acute liver failure.
Other indicators that you or someone close to you could be abusing hydrocodone include chewing them, taking larger doses than what’s prescribed, taking them more often than prescribed, or continuing to take the pills even after you’re no longer experiencing pain.
A hydrocodone potentiator is a substance that can facilitate this, and one of the primary hydrocodone potentiators is grapefruit juice. This is why you’ll often hear drug commercials warning against the use of grapefruit juice when taking certain medicines.
The reason grapefruit juice is a possible hydrocodone potentiator is because it changes how enzymes in your stomach and digestive system behave, and this can allow the medicine to enter your system more quickly. Not everyone is going to experience the same reaction with grapefruit juice and hydrocodone, but it is possible that combining the two can increase the drug’s effects and make you more likely to experience negative or dangerous side effects as well.
Along with possibly feeling more of a high from using a hydrocodone potentiator like grapefruit juice, you’re also more likely to have headaches, nausea, dizziness, dry mouth, anxiety and other side effects of hydrocodone.
Benadryl is another substance that some people use as a hydrocodone potentiator, because of how it affects histamine which then, in turn, affects hydrocodone.
Unfortunately, there are entire tutorials online that instruct people how to follow hydrocodone potentiator protocols to maximize their high, but there are so many risks with doing this, including the higher likelihood of experiencing an overdose. Along with looking for hydrocodone potentiators to make a high more intense, people also look for ways that they can extend the effects of opioids and other drugs through the use of potentiators.
Benzodiazepines, alcohol and other psychoactive substances can also be considered hydrocodone potentiators because they can amplify the effects of the drug. Most of the other drugs and substances that are used as hydrocodone potentiators are also depressants of the central nervous system, however. This means that you’re also at a greater risk of suffering an overdose if you’re combining multiple central nervous system depressants.
Combining different substances, whether it’s unintentional or something that’s done on purpose leads to many accidental deaths.
Along with respiratory failure, hydrocodone potentiators can also cause internal bleeding and sudden death because of how the drug passes from the digestive system to the bloodstream of the user, and this can occur even hours after taking a dose of hydrocodone.
Have more questions about Hydrocodone abuse?Read the most frequently asked questions
See alsoSee more topics
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak with an Intake Coordination Specialist now.352.771.2700